Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Detroit, MI

August 9, 2004Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2004, 9:42 PM EDT for Saginaw County, Michigan. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 9:42 PM EDT (01:42 UTC)
Expired
Aug 9, 2004, 11:00 PM EDT
In force
78 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 100142
SVRDTX
MIC145-100300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
942 PM EDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1100 PM EDT

* AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
  9 MILES WEST OF FENMORE...OR ABOUT 12 MILES NORTH OF ST. JOHNS...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FENMORE AND MARION SPRINGS AROUND 955 PM EDT
  CHESANING AROUND 1015 PM EDT
  LAYTON CORNERS AROUND 1025 PM EDT
  BIRCH RUN AROUND 1040 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4330 8473 4311 8464 4315 8398 4324 8396
      4324 8370 4335 8371

$$

SC / BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:20 PM EDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 3:20 PM EDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT MON AUG 9 2004

.DISCUSSION...

CONVECTIVE TRENDS AND SEVERE WEATHER POTENTIAL WILL BE THE FIRST
CONCERN EARLY IN THIS FORECAST FOLLOWED BY THE COOLING TREND FOR THE
REST OF THIS WEEK.

STORMS OVER CENTRAL LOWER MICHIGAN HAVE BEEN ELEVATED ALL DAY AS THE
LOW LEVEL MOIST AXIS WORKS INTO THE REGION. THERE STILL COULD BE
SOME SURFACE BASED DEVELOPMENT AS A PREFRONTAL TROF FORMS IN THE LEE
OF LAKE MICHIGAN THIS AFTERNOON AND EARLY EVENING AS STRONGER
DIFLUENT UPPER FLOW MOVES OVERHEAD. THIS IS ADVERTISED BY THE 12Z
MODELS BUT WILL BE STRONGLY DEPENDENT ON THE STRENGTH OF SURFACE
CONVERGENCE. INSTABILITY WILL BE ADEQUATE WITH A GENEROUS SURFACE
PARCEL OF 81/66F OFFERING CAPE IN THE 2000-2500 J/KG RANGE.

THE 12Z ETA THEN CONTINUES TO DEVELOP ANOTHER ROUND OF STORMS ALONG
THE COLD FRONT AS THE UPPER LOW MOVES THROUGH LOWER MICHIGAN. THE
DYNAMIC FORCING ASSOCIATED WITH THIS SYSTEM, ALONG WITH LINGERING
BOUNDARY LAYER INSTABILITY, WILL GIVE US OUR BEST CHANCE OF SEVERE
WEATHER. EVEN AN ELEVATED PARCEL WILL HAVE CAPE AROUND 1800 J/KG BY
03Z THIS EVENING TO GO ALONG WITH 0-3KM SHEAR OF 50 KNOTS AND 0-3KM
HELICITY NEAR 200 M2/S2. THE HODOGRAPH IS NOT VERY LONG ABOVE 3 KM,
SO EXPECTING THE CONVECTIVE MODE TO BE LINEAR WITH DAMAGING WIND THE
MAIN HAZARD. A WELL-DEFINED DRY SLOT IS ALSO SHOWN ON SATELLITE
IMAGERY WHICH WILL CONTRIBUTE TO NEGATIVE BUOYANCY IN DOWNDRAFTS AND
TO HAIL POTENTIAL.

THE STORMS ASSOCIATED WITH THE FRONT WILL EXIT TO OUR EAST SHORTLY
AFTER MIDNIGHT, AND THE FRONT ITSELF WILL EXIT SE MICHIGAN BY
SUNRISE. AFTER THAT, THERE IS GOOD MODEL AGREEMENT MAINTAINING
SEPARATION BETWEEN THIS WAVE AND THE NEXT MOVING IN FROM THE PLAINS
ON TUESDAY. THIS WILL REINFORCE THE DRY SLOT OVER SOUTHERN LOWER
MICHIGAN WITH SOME SUBSIDENCE BETWEEN THE SYSTEMS. THIS, ALONG WITH
STRONG NEGATIVE THETA-E ADVECTION BELOW 700 MB SUGGESTS NO MORE THAN
ISOLATED SHOWERS AND STORMS OVER THE CENTRAL AND NORTHERN PORTIONS
OF OUR AREA. IF IT WERE NOT FOR SOME SNEAKY SURFACE DEWPOINTS AROUND
60F UPSTREAM, WE MIGHT BE ABLE TO RULE OUT PRECIP COMPLETELY ON
TUESDAY, INSTEAD WELL HOLD OUT WITH ISOLATED AND LET DAYTIME
HEATING WORK ON THE BOUNDARY LAYER.

THE NEXT NORTHERN PLAINS WAVE WILL MOVE INTO SE MICHIGAN LATE
TUESDAY NIGHT. A RENEWED SURGE OF MID LEVEL MOISTURE WILL HELP WITH
A CHANCE OF SHOWERS THROUGH WEDNESDAY, COMBINED WITH THE MID LEVEL
COLD POOL AND DAYTIME HEATING. THIS WAVE WILL THEN HELP CARVE OUT
THE LONG WAVE TROF OVER THE EASTERN STATES BY THURSDAY WITH YET
ANOTHER WAVE MOVING INTO THE PLAINS FROM CENTRAL CANADA. THIS
COMBINATION WILL KEEP THE CHANCE OF SHOWERS AND BELOW NORMAL TEMPS
IN SE MICHIGAN.

AMONG THE LONG RANGE MODELS, THE UKMET LOOKS TOO PROGRESSIVE ON THE
UPPER AIR PATTERN BY FRIDAY. INSTEAD, THE SERIES OF UPPER WAVES WILL
KEEP THE LONG WAVE TROF OVER THE EASTERN U.S. INTO THE WEEKEND. THE
GFS SOLUTION LOOKS OK UNTIL SUNDAY AND IS IN LINE WITH THE ECMWF,
CANADIAN, AND OUR LOCAL ETAXX. AS SUNDAY ROLLS AROUND, THE GFS
STARTS TO MOVE THINGS ALONG WITH HIGH PRESSURE BUILDING INTO THE
GREAT LAKES. THE NCEP ENSEMBLE MEMBERS SUGGEST A SLOWER
DEPARTURE/FILLING OF THE LONG WAVE WHICH IS ALREADY BUILT INTO OUR
FORECAST. SO NOT MUCH CHANGE TO THE WEEKEND CONDITIONS WITH BELOW
NORMAL TEMPERATURES AND A CHANCE OF SHOWERS UNTIL MONDAY, WHICH
WELL START OFF DRY AND GIVE THE RIDGE A CHANCE TO BUILD IN BY THEN,
DEPENDING ON WHERE THE BLOCKING PATTERN DEVELOPS IN THE PACIFIC. WE
PLAN TO KEEP AN EYE OUT FOR TRENDS TOWARD A FARTHER EAST AND WEAKER
PATTERN THERE WHICH WOULD SPEED THINGS ALONG DOWNSTREAM HEADING INTO
NEXT WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 9, 4:00 PM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT MON AUG 9 2004

MIZ047-048-053-060-061-068-100900-
BAY-GENESEE-LIVINGSTON-MIDLAND-SAGINAW-SHIAWASSEE-
400 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR TRI CITIES AND FLINT REGION.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AFTER
7 PM. THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER WITH THESE STORMS.
THE MAIN HAZARD WILL BE DAMAGING WINDS TO 65 MPH...BUT HAIL AROUND 1
INCH IN DIAMETER WILL ALSO BE POSSIBLE AS THE STORMS MOVE EAST AT 30
MPH. THE STORMS WILL EXIT SOUTHEAST MICHIGAN BETWEEN MIDNIGHT AND 2
AM.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A STRONG
COLD FRONT OVER WISCONSIN THAT WILL MOVE THROUGH THE GREAT LAKES
OVERNIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE TUESDAY AFTERNOON AND
EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MIZ049-054-055-062-063-069-070-100900-
HURON-LAPEER-MACOMB-OAKLAND-SANILAC-ST. CLAIR-TUSCOLA-
400 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN SUBURBS OF
DETROIT INTO THE THUMB.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
BETWEEN 8 PM AND 10 PM THIS EVENING. THERE IS A SLIGHT CHANCE FOR
SEVERE WEATHER WITH THESE STORMS. THE MAIN HAZARD WILL BE DAMAGING
WINDS TO 65 MPH...BUT HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE
POSSIBLE AS THE STORMS MOVE EAST AT 30 MPH. THE STORMS WILL EXIT
SOUTHEAST MICHIGAN BETWEEN MIDNIGHT AND 2 AM.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A STRONG
COLD FRONT OVER WISCONSIN THAT WILL MOVE THROUGH THE GREAT LAKES
OVERNIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE TUESDAY AFTERNOON AND
EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MIZ075-076-082-083-100900-
LENAWEE-MONROE-WASHTENAW-WAYNE-
400 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR METRO DETROIT AND FAR
SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
BETWEEN 8 PM AND 10 PM THIS EVENING. THERE IS A SLIGHT CHANCE FOR
SEVERE WEATHER WITH THESE STORMS. THE MAIN HAZARD WILL BE DAMAGING
WINDS TO 65 MPH...BUT HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE
POSSIBLE AS THE STORMS MOVE EAST AT 30 MPH. THE STORMS WILL EXIT
SOUTHEAST MICHIGAN BETWEEN MIDNIGHT AND 2 AM.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A STRONG
COLD FRONT OVER WISCONSIN THAT WILL MOVE THROUGH THE GREAT LAKES
OVERNIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BT

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.